Doctors Lounge - Hematology AnswersBack to Hematology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Hematology Topics
|specialneedsmom - Mon Aug 09, 2010 11:04 pm||
Hi, I have been seeing a hematologist since 2006. I was diagnosed with Essential Thrombocytosis after having a platelet count of over a million. I was placed on Hydroxyurea 500mg 1x a day. I was only being seen once a year so, I requested a referral to another doc. In the meantime, my regular physician did some fasting labs that showed my vitamin D levels were very low. The labs also showed that I was very anemic. ( My hemaglobin was down to 6) and my platelet count was elevated as well. He admitted me for a day to give me 2 units of blood and the next day I had an iron infusion. He sent me home on prescription vitamin D. I will soon see the new Hematologist but, I'm wondering if there is something that could be causing all of this? Will I most likely keep the diagnosis of ETC? Is it normal to have a sudden onset of symptoms like this??? I'm just not getting very many answers and this all started when I was 25. It was only 5 months after I gave birth to my 2nd child who is coincidentally disabled. Anything would help. Thank You.
|Dr.M.Aroon kamath - Fri Aug 13, 2010 1:47 pm||
It is understandable that you are concerned about the falling hemoglobin % and a low vitamin D level.
Calcitriol (1,25-dihydroxyvitamin D3) has shown potential in enhancing the antitumor activities of a variety of cytotoxic or differentiating agents (including hydroxyurea). It is possible that your low vitamin D3 level could have had a negative impact on the action of hydroxyurea. You certainly need active correction of the deficiency.
Essential thrombocythemia is considered to be an indolent disorder and several studies show that usually there is no difference in survival, in comparison to healthy controls, during the first decade after the diagnosis. Life expectancy, however,may show worsening beginning in the early to middle second decade of the disease, with increased mortality related to thrombotic events or to delayed transformation into myelodysplasia, polycythemia vera, acute leukemia, or myelofibrosis.
Progression of essential thrombocythemia (ET) to myelodysplastic syndromes (MDS) or acute myeloid leukemia (AML) is a rare event in patients who have not received antineoplastic agents. However, this progression has been described in patients with ET treated with hydroxyurea. Therapy with alkylating agents has a leukemogenic risk (about 4.5% at 8 years).
Therapy-related refractory anemia following long-term treatment with hydroxyurea or other nonalkylating agents has been reported in patients receiving hydroxyurea treatment in association with the 17p- syndrome.
17p- syndrome is characterized by "typical" dysgranulopoïesis, pseudo Pelger-Hüet hypolobulation and small vacuoles in neutrophils, associate with 17p and p53 mutations.
About 50% of cases occur after prolonged use of alkylating agents and the other half occur after essential thrombocythemia and polycythemia vera treated by hydroxyurea or other nonalkylating agents.
Therefore, you must consult your doctor without delay and get investigated and have your low vitamin D status corrected.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.